Modularity of p-adic Galois representations via p-adic approximations
Journal de Théorie des Nombres de Bordeaux, Tome 16 (2004) no. 1, pp. 179-185.

Dans cette courte note, nous donnons une nouvelle approche pour prouver la modularité des représentations galoisiennes p-adiques en utilisant une méthode d’approximations p-adiques. Cela englobe quelques uns des résultats bien connus de Wiles et Taylor dans de nombreux cas mais pas tous. Une caractéristique de cette nouvelle approche est qu’elle travaille directement avec la représentation galoisienne p-adique dont on cherche à établir la modularité. Les trois ingrédients essentiels sont une technique de cohomologie galoisienne de Ramakrishna, un résultat de montée de niveau de Ribet, Diamond, Taylor et une version mod p n du principe de descente de niveau de Mazur.

In this short note we give a new approach to proving modularity of p-adic Galois representations using a method of p-adic approximations. This recovers some of the well-known results of Wiles and Taylor in many, but not all, cases. A feature of the new approach is that it works directly with the p-adic Galois representation whose modularity is sought to be established. The three main ingredients are a Galois cohomology technique of Ramakrishna, a level raising result due to Ribet, Diamond, Taylor, and a mod p n version of Mazur’s principle for level lowering.

@article{JTNB_2004__16_1_179_0,
     author = {Chandrashekhar Khare},
     title = {Modularity of $p$-adic Galois representations via $p$-adic approximations},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {179--185},
     publisher = {Universit\'e Bordeaux 1},
     volume = {16},
     number = {1},
     year = {2004},
     doi = {10.5802/jtnb.440},
     mrnumber = {2145579},
     zbl = {1082.11030},
     language = {en},
     url = {jtnb.centre-mersenne.org/item/JTNB_2004__16_1_179_0/}
}
Chandrashekhar Khare. Modularity of $p$-adic Galois representations via $p$-adic approximations. Journal de Théorie des Nombres de Bordeaux, Tome 16 (2004) no. 1, pp. 179-185. doi : 10.5802/jtnb.440. https://jtnb.centre-mersenne.org/item/JTNB_2004__16_1_179_0/

[DT] F. Diamond, R. Taylor, Lifting modular mod l representations. Duke Math. J. 74 no. 2 (1994), 253–269. | MR 1272977 | Zbl 0809.11025

[K1] C. Khare, Limits of residually irreducible p-adic Galois representations. Proc. Amer. Math. Soc. 131 (2003), 1999–2006. | MR 1963742 | Zbl 01896471

[K] C. Khare, On isomorphisms between deformation rings and Hecke rings. To appear in Inventiones mathematicae, preprint available at | MR 2004460 | Zbl 1042.11031

[KR] C. Khare, R. Ramakrishna, Finiteness of Selmer groups and deformation rings. To appear in Inventiones mathematicae, preprint available at | MR 2004459 | Zbl 02001036

[R] R. Ramakrishna, Deforming Galois representations and the conjectures of Serre and Fontaine-Mazur. Annals of Math. 156 (2002), 115–154. | MR 1935843 | Zbl 1076.11035

[Ri] K. Ribet, Report on mod representations of Gal(Q ¯/Q). In Motives, Proc. Sympos. Pure Math. 55, part 2 (1994), 639–676. | MR 1265566 | Zbl 0822.11034

[T] R. Taylor, On icosahedral Artin representations II. To appear in American J. of Math. | MR 1981033 | Zbl 1031.11031

[TW] R. Taylor, A. Wiles, Ring-theoretic properties of certain Hecke algebras. Ann. of Math. (2) 141 (1995), 553–572. | MR 1333036 | Zbl 0823.11030

[W] A. Wiles, Modular elliptic curves and Fermat’s last theorem. Ann. of Math. 141 (1995), 443–551. | MR 1333035 | Zbl 0823.11029